Medtronic (NYSE:MDT) is recalling its HeartWare instructions for use and patient manual due to risks from dropping the case, incorrect installation and misinterpretation of an alarm signal.
FDA today designated the recall as Class I, its most serious level of recall.
The HeartWare ventricular assist device (HVAD) is used as a bridge to heart transplants in patients who are at risk of death from end-stage left ventricular heart failure, to give the heart tissue time to recover, or as a therapy for patients for whom new transplants are not planned.
The reasons for the recall, issued by Medtronic on Feb. 26, are:
- A drop of the carrying case, caused by damage to the case or improper wear, can disconnect the driveline and then interrupt pump power.
- A patient who removes the driveline cover during a controller exchange may put the cover back on backwards. In that position, the fit of the cover causes the driveline locking mechanism to be in the unlocked position, which could cause temporary or accidental driveline disconnects.
- Confusion over the controller’s LED lights, which turn red briefly during power-up and can be misunderstood as a “red alarm,” leading to an unnecessary controller exchange.
The recall covers 130,716 devices in the U.S. distributed from March 2006 to the present. One death and 64 injuries have been reported for these issues, the agency said today.
In its Feb. 26 notice, Medtronic included an appendix updating the instructions for use and patient manual to address all of these issues, including two Class II recalls issued the same day, the FDA reported.
The Feb. 26 recall also covered problems associated with HeartWare controller ports that the FDA announced in April. The agency reported 12 deaths, 855 complaints and eight reports of injuries — figures that the company disputed.
In December 2020, Medtronic recalled its HeartWare HVAD pump implant kit because the device may fail to start, restart, or have a delay in restarting after the pump was stopped. The FDA announced that recall in March, linking it to two deaths.